Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 141, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2004, 4:56 PM CDT for Coles County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 4:56 PM CDT (21:56 UTC)
- Expired
- Jul 11, 2004, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Coles County, IL
The radar
The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 112156
SVRILX
ILC029-112245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLES COUNTY IN EAST CENTRAL ILLINOIS
* UNTIL 545 PM CDT
* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LERNA...OR ABOUT 4 MILES SOUTHEAST OF
MATTOON...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHARLESTON
OTHER LOCATIONS IN THIS WARNING INCLUDE...MATTOON AND HUTTON.
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3941 8842 3942 8842 3944 8840 3955 8832
3956 8830 3945 8802 3939 8802 3939 8826
3938 8827 3938 8835
$$
BAKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 11, 2:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 230 PM CDT SUN JUL 11 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD COMPLEX AREA OF LOW PRESSURE OVER THE UPPER MIDWEST...ALONG WITH NUMEROUS BOUNDARIES. AIRMASS REMAINS VERY MOIST AND UNSTABLE ACROSS REGION AND WILL CONTINUE TO SUPPORT OCCASIONAL ROUNDS OF SHOWERS/THUNDERSTORMS UNTIL IT IS SCOURED OUT BY MIDWEEK. MAIN CONCERNS IN THE SHORT TERM REMAIN SHOWER/STORM THREAT UNTIL DRIER/COOLER AIR FILTERS IN BY WEDNESDAY. 12Z MODELS IN GOOD OVERALL AGREEMENT AND HAVE NO REAL FAVORITE AT THIS TIME. STILL...WILL CONTINUE TO FOLLOW THE ETA FOR THE DETAILS. GUIDANCE TEMPERATURES CLOSE/REASONABLE AND WILL NOT STRAY TOO FAR. SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... TONIGHT...EXPECT SHOWERS/STORMS TO CONTINUE TO TREK ACROSS FORECAST AREA...ESPECIALLY DURING THE EVENING HOURS. THE CONVECTION WILL BE SUPPORTED BY STRONG DIURNAL INSTABILITY AS WELL AS UPPER FORCING FROM AN APPROACHING SHORTWAVE AND MCV. PRECIPITABLE WATER VALUES APPROACHING TWO INCHES CONTINUE TO SUPPORT A HEAVY RAIN THREAT... THOUGH THE FASTER SPEED OF TONIGHT/S STORMS SHOULD MITIGATE THIS SOMEWHAT. MONDAY AND MONDAY NIGHT...WEAK RIDGING WILL BUILD IN ALOFT BEHIND DEPARTING SHORT WAVE (WHICH SHOULD ALSO PULL MAIN FRONTAL BOUNDARY TO OUR SOUTH). HOWEVER...WILL LINGER A MORNING CHANCE OF CONVECTION IN THE EAST TO CAPTURE ANY REMAINING NOCTURNAL STORMS. OTHERWISE...A WARM AND HUMID AIRMASS WILL BE IN PLACE WITH CONSIDERABLE DIURNAL INSTABILITY EXPECTED. HOWEVER...WILL NOT CARRY PRECIPITATION MENTION AT THIS TIME DUE TO A LACK OF A FOCUSING MECHANISM. THIS WILL NEED TO BE MONITORED BY LATER SHIFTS. TUESDAY AND TUESDAY NIGHT...STRONG UPPER LOW...CURRENTLY OVER SOUTHWEST CANADA...WILL DIVE ACROSS THE GREAT LAKES AND PULL A FRONTAL BOUNDARY THROUGH THE STATE. THE UNSTABLE AIRMASS IN PLACE AND GOOD FORCING WITH THE UPPER WAVE/SURFACE FRONT SUPPORT SHOWERS/STORMS ONCE AGAIN. CURRENT INDICATIONS ARE THAT THE FRONT SHOULD CLEAR MAJORITY OF AREA BY TUESDAY EVENING...TAKING THE PRECIPITATION THREAT WITH IT. WEDNESDAY AND WEDNESDAY NIGHT...FLOW BECOMES NEUTRAL ALOFT AND HIGH PRESSURE BUILDS IN AT THE SURFACE AS THE UNSEASONABLY STRONG UPPER WAVE CARVES OUT A TROF IN THE EASTERN UNITED STATES. THIS WILL RESULT IN DRY CONDITIONS AND SOMEWHAT BELOW NORMAL TEMPERATURES. LONG TERM...THURSDAY THROUGH SUNDAY...MODELS/ENSEMBLES CONTINUE TO BE IN GOOD OVERALL AGREEMENT WITH THE UNSEASONABLY STRONG TROF THAT WILL BE IN PLACE OVER THE EASTERN UNITED STATES FROM MIDWEEK INTO THE WEEKEND. INITIALLY THIS WILL RESULT IN HIGH PRESSURE AT THE SURFACE ACROSS THE REGION...ALONG WITH DRY CONDITIONS AND BELOW NORMAL TEMPERATURES. RETURN FLOW DEVELOPS ON SATURDAY...SIGNALING A RETURN TO MORE SEASONABLE HEAT AND HUMIDITY. A SYSTEM IS EXPECTED TO MOVE OUT OF THE PLAINS ON SUNDAY AND BRING THE REGION ITS NEXT CHANCE FOR SHOWERS/STORMS. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BAK
Hazardous weather outlook, Jul 11, 12:51 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1251 PM CDT SUN JUL 11 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1251 PM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY ALONG AND NORTH OF INTERSTATE 70. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SOME STORMS WILL BE CAPABLE OF PRODUCING STRONG STRAIGHT LINE WINDS...LARGE HAIL...VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. A FEW OF THE STORMS WILL ALSO PRODUCE INTENSE RAINFALL RATES CAUSING SOME LOCALIZED FLOODING PROBLEMS. THE THREAT FOR SCATTERED THUNDERSTORMS WILL CONTINUE INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FAIRLY STRONG COLD FRONT FOR JULY IS FORECAST TO PUSH INTO THE REGION ON TUESDAY. THE PATTERN WILL BECOME MUCH MORE FAVORABLE FOR ORGANIZED SEVERE WEATHER TUESDAY AFTERNOON AS THE FRONT DRAWS CLOSER TO CENTRAL AND SOUTHEAST ILLINOIS AND INTERACTS WITH A VERY UNSTABLE ATMOSPHERE. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY WITH THE THREAT SHIFTING EAST AND SOUTH OF THE AREA TUESDAY NIGHT. DRIER AND SLIGHTLY COOLER AIR WILL FOLLOW FOR THE REMAINDER OF THE WEEK. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS EVENING...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70. 13
In the hours before
Local storm report, Jul 11, 3:41 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG DECATUR 39.85N 88.93W
07/11/2004 MACON IL LAW ENFORCEMENT
ESTIMATED WINDS OF 70 MPH.
&&
OUSLEYLocal storm report, Jul 11, 3:50 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM HEAVY RAIN GALESBURG 40.95N 90.38W
07/11/2004 0.00 INCH KNOX IL EMERGENCY MNGR
STREET FLOODING.
&&
OUSLEYLocal storm report, Jul 11, 3:59 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
359 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM HEAVY RAIN GALESBURG 40.95N 90.38W
07/11/2004 2.00 INCH KNOX IL EMERGENCY MNGR
STREET FLOODING WITH ESTIMATED RAINFALL TOTALS OF 2
INCHES AND GREATER.
&&
OUSLEYLocal storm report, Jul 11, 4:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
413 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM HIGH SUST WINDS HANNA CITY 40.69N 89.79W
07/11/2004 60 MPH PEORIA IL TRAINED SPOTTER
ESTIMATED WINDS OF 60 MPH.
&&
OUSLEYLocal storm report, Jul 11, 4:15 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
415 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG MOUNT AUBURN 39.77N 89.26W
07/11/2004 CHRISTIAN IL EMERGENCY MNGR
TREES UPROOTED AND POWER LINES DOWN.
&&
OUSLEYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:05 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 55 min |
| Jul 11, 3:09 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 51 min |
| Jul 11, 3:34 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 41 min |
| Jul 11, 3:49 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 56 min |
| Jul 11, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 58 min |
| Jul 11, 4:18 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 27 min |
| Jul 11, 4:23 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 22 min |
| Jul 11, 4:36 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 54 min |
| Jul 11, 4:54 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 66 min |
| Jul 11, 5:58 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 47 min |
| Jul 11, 6:00 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.